Texas, 2003Flash Flood in Texas, October 8, 2003
October 8, 2003 · NWS LUB · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Oct 8, 4:25 PM CST, 4 hours 10 minutes earlier.
Area forecast discussion, Oct 8, 4:25 PM CST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION...CORRECTED DATE
NATIONAL WEATHER SERVICE LUBBOCK TX
330 PM CDT WED OCT 8 2003
.SHORT TERM...
INHERITED FORECAST IN REALLY GOOD SHAPE AND HAVE CHANGED VERY
LITTLE. SHORTWAVE TROUGH AXIS WILL PROGRESS EAST OVER THE SOUTHERN
HIGH PLAINS TONIGHT/EARLY THU TAKING MOST OF THE PRECIPITATION WITH
IT. HOWEVER...RESIDUAL LOW-LEVEL MOISTURE WILL LINGER ACROSS MUCH OF
THE AREA THROUGH THU RESULTING IN A GRADUAL BREAK IN LOW CLOUDS
THROUGHOUT THE DAY ON THU. MEANWHILE...MID/HIGH LEVEL MOISTURE WILL
BE SHUNTED SOUTHWARD THEREBY RESULTING IN PARTLY CLOUDY CONDITIONS
BY LATE AFTERNOON. COMBINATION OF VEERING LOW-LEVEL WINDS ASSOCIATED
WITH SURFACE TROUGH SAGGING SOUTH ACROSS THE AREA AND INCREASED
INSOLATION COMPARED TO TODAY WILL RESULT IN WARMER TEMPERATURES FOR
THU AS WELL. JH/02
.LONG TERM...
SHORT WAVE RIDGING ON TAP FOLLOWING SYSTEM PULLING EAST OF THE AREA
THURSDAY AND WITH BAJA LOW STILL GENERATING STRONG SOUTHWEST FLOW
ACROSS THE DESERTS. ALTHOUGH THIS WILL LEAD TO ANOTHER MOISTURE
SURGE ON SATURDAY OR SO...ATMOSPHERE WILL BE UNWOUND AT LEAST FROM
THURSDAY NIGHT INTO FRIDAY NIGHT. PERHAPS COULD STILL SEE STRATUS
EARLY FRIDAY AND AGAIN EARLY SATURDAY WITH HIGH DEWPOINTS LINGERING
AND WITH SURFACE WINDS VEERING AROUND LIGHTLY TO THE EAST-SOUTHEAST
FRIDAY MORNING...AND THEN MORE SOUTHERLY FRIDAY NIGHT AND A BIT
STRONGER. BUT WILL LEAVE DETAILS OF THAT TO LATER SHIFTS.
BAJA LOW WOBBLING A BIT TO THE NORTHEAST FRIDAY WILL SEND THE NEXT
BULGE OF MID/UPPER LEVEL TROPICAL PACIFIC MOISTURE ACROSS THE AREA
SATURDAY. THIS APPEARS TO TIME AS NEXT VIGOROUS MID/UPPER LEVEL WAVE
CROSSES THE NORTHERN TIER WHICH DRAGS A PACIFIC COLD FRONT THROUGH
THE TEXAS SOUTH PLAINS LATE SATURDAY. PREFER THE MORE AGGRESSIVE GFS
DEPICTION OF THE FRONT...HOWEVER BACKED OFF SLIGHTLY ON COOLING
FOLLOWING THE FRONT. ALSO...DOESNT APPEAR THAT SURFACE MOISTURE WILL
DROP SIGNIFICANTLY BEHIND THIS FRONT. SO INCREASED CHANCE OF RAIN
SLIGHTLY ON SATURDAY. SOUTHWEST FLOW SHOULD CONTINUE TO OVERRUN COOL
SURFACE HIGH ON SUNDAY WHICH WILL AT LEAST AID IN CLOUD DEVELOPMENT
PASSAGE OF WAVE TO THE EAST FAVORS LEAVING OUT MENTION OF RAIN FOR
NOW...BUT IF BAJA LOW APPROACHES CLOSER SUNDAY THIS COULD CHANGE.
EARLY IN THE WEEK...PATTERN EXPECTED TO AMPLIFY SOME MORE CAUSING A
SHARPER COLD FRONT TO MOVE INTO THE AREA TUESDAY. MAINTAINED
PREVIOUS TEMPERATURE TRENDS.
TREND SHOULD BE FOR THE BAJA LOW TO SLOWLY HEAD EAST EARLY NEXT
WEEK...BEFORE FINALLY EJECTING ACROSS THE AREA MID TO LATE IN THE
WEEK AS FASTER WESTERLY FLOW INVADES THE PACIFIC NORTHWEST. DETAILS
OF THIS EVENT REMAIN FUZZY...ALTHOUGH VARIOUS MODELS SUGGEST GFS MAY
BE CLOSE TO CORRECT. AND THIS SUPPORTS PREVIOUS MENTION OF SHOWERS
FOR WEDNESDAY. MCQUEEN/05
&&
.PRELIMINARY POINT TEMPS/POPS...
FRIONA 56 81 53 81 / 60 20 00 10
TULIA 58 80 54 81 / 60 20 00 10
PLAINVIEW 59 80 55 81 / 60 20 00 10
LEVELLAND 59 80 55 83 / 60 20 00 10
LUBBOCK 62 79 56 82 / 60 20 00 10
BROWNFIELD 61 81 56 83 / 60 20 00 10
CHILDRESS 63 83 58 83 / 60 20 00 10
SPUR 64 81 59 83 / 60 20 00 10
ASPERMONT 68 82 60 85 / 70 30 00 10
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
FCSTID = 02/05
Hazardous weather outlook, Oct 8, 5:00 AM CST, 15 hours 35 minutes before
TXZ021>044-091100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
600 AM CDT WED OCT 8 2003
THIS IS A HAZARDOUS WEATHER OUTLOOK FOR THE EXTREME SOUTHERN
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.
.DAY ONE...
NO HAZARDOUS WEATHER IS EXPECTED TODAY OR TONIGHT.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Flash Flood, Castro
- When
- October 8, 8:35 PM CST to 10:30 PM CST
- Where
- Castro County, South Portion
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 34.530, -102.262 (the zone’s center; the record gives no point)
Two to three feet of water flowed across portions of Highway 385 south of Dimmitt and between Dimmitt and Hart on Highway 194.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, October 8, 2003$55,000 · 1 event
- Flash Flooding and Flood in Texas, October 8 to 9, 2003$40,000 · 4 events
- Flash Flooding in Kansas, October 8 to 9, 20031 injured · 6 events
- Flash Flooding and Flooding in Oklahoma, October 8 to 9, 20035 events
- Hail in Georgia, October 8, 20031 in hail · 1 event
- Waterspout in South Atlantic Coastal Waters, October 8, 20031 event
- Flash Flood in Georgia, October 8, 2003$5,000 · 1 event
- Heavy Rain in South Carolina, October 8, 20031 event
- Heavy Rain in Georgia, October 8, 20031 event
- Heavy Rain in Florida, October 8, 20031 event
- Heavy Rain in Georgia, October 8, 20031 event
- Funnel Cloud in Oregon, October 8, 20031 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5372272.